I'm going on holidays for 2 weeks, and plan on drinking and laying out in the sun. Will this affect accutane?

Doctor Answers 3

Isotretinoin guidelines

Isotretinoin (Accutane) is a medication that causes the skin to be extremely prone to sun burn.  It would not be advisable to be out in the sun without a hat, sunscreen, and sun protective clothing. Anyone taking isotretinoin should take extreme precaution when out in the sun to avoid painful sunburns on exposed skin.

Because isotretinoin is metabolized by the liver, taking any other medications also metabolized by the liver (like tylenol, motrin) will stress/damage this organ.  Alcohol plus isotretinoin will increase the chance your liver enzymes will be elevated.  Because many dermatologists who write isotretinoin check labs every month, it is possible the enzymes would be elevated after any drinking binge. This elevation may prompt discontinuation of isotretinoin.  

In summary, it would be advisable to avoid prolonged drinking of alcoholic beverages and prolonged sun exposure during treatment with isotretinoin.  


Raleigh-Durham Dermatologist

Drinking and Lying Out in the Sun on Accutane

Please do not do either while on accutane, and if you do, please stop the medication for the time you are doing it.  Both can increase your skin of liver issues and sun burn/sensitivity.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Sun and Accutane

Be careful. Alcohol and Accutane both being metabolized through the liver can increase the potential for damage to the liver. In addition, Accutane increases significantly the risk for sunburn. Using a sunscreen of at least an SPF 30 and reaaplying every 1.5 to two hours is extremely important.

Scott T. Guenthner, MD
Plainfield Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.